Jump to content

Unbelievable: Ativan Withdrawal - Short Term Use - Heart Surgery


[he...]

Recommended Posts

I never thought a tiny little pill, in such a short amount of time, could do so much damage.

 

Like many, I was completely ignorant to the danger of this drug. I took about 2mg Ativan a day for about 40 days (Jan-Feb 2011) leading up to open heart surgery (repair aortic anyeurysm). I "quit" cold turkey the day of my surgery, never thinking it might be a problem. After surgery I was on many different drugs, no benzos (other than what they might use in anesthesia).  In the weeks that followed, I was experiencing symptoms I thought were strange (and alarming): anxiety, insomnia, very emotional, fatigue, migraine symptoms such as seeing halos and visual disturbances, vertigo, and sensitivity to sound -- and worst of all, palpitations and PVC. I know some of this does come with the territory when you have major surgery, but I felt something was wrong. I pleaded with my doctors, but they told me not to worry.  They said it was a traumatic event (no denying that), I was just dealing with the stress of it all, and I should get on anxiety meds!

 

Went back on Ativan (.5mg) as needed for panic attacks beginning of April 2011. It helped when i felt panic come on, i would feel better for a day or two, then have another meltdown. The symptoms were getting worse: trembling, depersonalization, unreality, sweats, twitches, bad palps and PVC. I was scared.

 

Its been three months since my surgery. In that time I had my doctor doing every test he could think of: checking blood work, hormones, thyroid and adrenal gland function. I went to the ER once because I got bad PVC and thought my heart was going to stop. They gave me an echo, ECG, all that, everything was fine. Weeks later I thought I might be having a mild stroke!

 

Two weeks ago I looked up ativan withdrawal for the first time. Virtually every agonizing symptom I've been experiencing is listed under benzo withdrawal.

 

Between my primary doctor, my therapist, my cardio, my surgeon, doctors in the hospital, doctors in the ER, PAs, nurses -- NOT A SINGLE ONE OF THEM EVEN MENTIONED THE POSSIBILITY that what I've been experiencing might be benzo withdrawal. If anything, they would just give me more of the very poison I believe has caused me so much suffering. UNBELIEVABLE.

 

Now to address my current situation: I've been taking roughly .5mg a day through April and most of May (I was taking "as needed", so it was like 1mg every other day or so)

 

Two weeks ago I broke my .5mg pills into quarters (tiny pieces!) and I started taking 1/4 of a .5mg pill three times a day. So about .375mg a day. So far my symptoms have been manageable, but I've been getting progressively more miserable. I want to go on a walk to get some exercise, but I feel so much fatigue I never make it very far. I try to meditate when I feel anxiety, but it's really, really, hard. My mind races and I can't control the worrisome thoughts that enter my brain. At this point, I have confidence that I'm going to be OK when I feel the anxiety, but sometimes it seems nothing can stop the worry that attacks my mind and body.

 

Just talked to my doctor about my revelation that my sxs were in fact withdrawals, he could only say "its possible" and that I should get off them ASAP. He said I'm on a "nominal dose" right now, so I should fast taper from my current dose of .375 to 0. He's cutting me off, I have about twelve 0.5mg pills to taper. I can probably make them last three weeks, but I'm scared because I know how horrible the w/d are going to be.

 

Does anyone have experience with a fast taper or CT from lose dose of Ativan? Will my long term symptoms be worse because I'm not properly tapering?

 

Thank you

 

Link to comment
Share on other sites

Hi heartpatient and welcome :)

 

What you described sounds like common benzo withdrawal symptoms. I wouldn't recommend stopping cold turkey because you could be in for a world of hurt, it's best to taper slowly off. Generally it's recommended that you decrease by 10% of your daily dose every 7 to 14 days. Ativan is one of the relatively short acting benzos, would your doctor be willing to work with you and switch you to a longer acting benzo to help you wean off a little slower?

Link to comment
Share on other sites

I'm so sorry you are experiencing this.  It's amazing how even short term use can cause such problems.

 

It's going to be tough with only 12 pills left, but what you could try is an even reduction all the way down.  For example, you could take .375 mgs for 4 days, then .25 mgs for 4 days, then .125 for 4 days and then off.

 

It would be so much better for you if your doctor give you enough pills to allow you at least 1 week between reductions.

 

Either way, we're here for you and we will support you and encourage you as you go through this. :) 

Link to comment
Share on other sites

Welcome to BB Heartpatient. I am so sorry you are having such a hard time. I was also on benzos a very short time and they caused me a world of hurt. I agree, do not cold turkey. It is much better and safer to do a slow safe taper off. Would you be able to find another dr or convince your current dr to give you some more pills so that you can do a slower taper off? Hang in there, you will heal from this. Take it one day at a time and let us know how we can help.
Link to comment
Share on other sites

Heartpatient,

 First of all, it is great that you have gotten though so much recently.  Emotionally and physically, you have been though a lot, and that strength will help you get though your taper.

There are moderators and folks getting off ativan who can really help you here.  I am just writing because some who have been in your situation have copied the ashton manual and brought it to their docs/practitioners to help them understand that w/d from benzos are real, difficult and stressful.  Perhaps one or more of your caregivers will take the time to learn and help you with what you need to get though this without going too quickly.

Blessings,

itzsweird

 

Link to comment
Share on other sites

[0b...]

Hello Heart,

 

If you can do a slower taper please take that route.  I cold turkey Ativan and I was on for less time than you were.  Please you dont want to suffer like I did if you dont have to.  I was in and out of the ER several times and the docs didnt think it was the benzo either. 

 

Rob

Link to comment
Share on other sites

Hp- Glad they caught the AA. I did a fast taper from xanax summer of 08 after 18 years of use at low dosages. It wasn't fun to say the least. I would think you could talk to your doctors and tell em you want to taper off gradually. Hopefully tehy won't leave you hanging. I'm glad you haven't been on long................BOX
Link to comment
Share on other sites

×
×
  • Create New...